EPA and blood thinners

A forum to discuss Chronic Cerebrospinal Venous Insufficiency and its relationship to Multiple Sclerosis.

EPA and blood thinners

Postby wonky1 » Fri Nov 06, 2009 2:46 pm

Hello, I'm going to have the procedure with Dr Simka in December.
I currently take fish body oil by the bucketful and my blood has become very thin and slow to clot.
I dont know my INR but assume it would not be a good idea to continue with the EPA/EFA as you all seem to go onto blood thinners post procedure.
I'm guessing that my blood would be way too thin if I continued with fish oil.

Or perhaps I could continue and after INR checks my dose of blood thinners could be adjusted to suit.

Any one had any experience of this
:?:
User avatar
wonky1
Family Elder
 
Posts: 113
Joined: Thu Oct 08, 2009 3:00 pm

Advertisement

Postby skydog » Fri Nov 06, 2009 6:16 pm

Good question as food does greatly effect your blood thinning and I would assume the INR also. I have been watching my diet closely as the testing procedure time for me is near. Might be good to do a pre surgery INR check which is presumably done hear and hopefully there as well. Maintain a steady diet at least two weeks before and eat smaller meals prior surgery. Cheers, Mark
Plant a BIG Garden Live in the Moment
User avatar
skydog
Family Elder
 
Posts: 306
Joined: Tue Feb 24, 2009 4:00 pm
Location: North Oregon Coast

Postby Pepe » Fri Nov 06, 2009 11:39 pm

What does INR means?
Sorry, I'm not English. Thanks in advance.
Pepe
User avatar
Pepe
Family Elder
 
Posts: 141
Joined: Sat Oct 17, 2009 3:00 pm

Re: EPA and blood thinners

Postby NHE » Sat Nov 07, 2009 3:35 am

INR = International Normalized Ratio

It's a standardized measure of how fast your blood clots. An INR of 1.0 is taken to be normal while someone who has an INR of 2.0 will take twice as long for their blood to clot.

http://www.labtestsonline.org/understan ... /test.html

Here's some other info from the Mayo Clinic.
If you're at risk of forming a blood clot, you may be taking the blood-thinning medication warfarin (Coumadin). If you take warfarin, the World Health Organization (WHO) recommends your doctor use what's called an International Normalized Ratio (INR) to help accurately measure your prothrombin time test. The INR is a calculation (ratio) of a measured prothrombin time test result to a normal value for a prothrombin time test taken in a specific laboratory. WHO recommends a 1.0 to 1.6 ratio. If you're taking warfarin and your INR falls within this range, it's considered acceptable. Use of this ratio allows for comparison across laboratories, accounting for differences between laboratories and testing methods.


NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3357
Joined: Sat Nov 20, 2004 4:00 pm

Postby wonky1 » Sat Nov 07, 2009 4:27 am

I guess I should have Googled before posting, heres what I've just found.
Sorry about the long post.

From the pubmed site:

Fish oil interaction with warfarin.

Buckley MS, Goff AD, Knapp WE.

Shawnee Mission Medical Center, Shawnee Mission, KS of Arizona, Tucson, AZ 85724, USA. mitchbuckley@hotmail.com

OBJECTIVE: To report a case of elevated international normalized ratio (INR) in a patient taking fish oil and warfarin. CASE SUMMARY: A 67-year-old white woman had been taking warfarin for 1(1/2) years due to recurrent transient ischemic attacks. Her medical history included hypothyroidism, hyperlipidemia, osteopenia, hypertension, and coronary artery disease. She also experienced an inferior myocardial infarction in 1995 requiring angioplasty, surgical repair of her femoral artery in 1995, and hernia repair in 1996. This patient has her INR checked in the anticoagulation clinic and is followed monthly by the clinical pharmacist. Prior to the interaction, her INR was therapeutic for 5 months while she was taking warfarin 1.5 mg/d. The patient admitted to doubling her fish oil dose from 1000 to 2000 mg/d. Without dietary, lifestyle, or medication changes, the INR increased from 2.8 to 4.3 within 1 month. The INR decreased to 1.6 one week after subsequent fish oil reduction, necessitating a return to the original warfarin dosing regimen. DISCUSSION: Fish oil supplementation could have provided additional anticoagulation with warfarin therapy. Fish oil, an omega-3 polyunsaturated fatty acid, consists of eicosapentaenoic acid and docosahexaenoic acid. This fatty acid may affect platelet aggregation and/or vitamin K-dependent coagulation factors. Omega-3 fatty acids may lower thromboxane A(2) supplies within the platelet as well as decrease factor VII levels. Although controversial, this case report illustrates that fish oil can provide additive anticoagulant effects when given with warfarin. CONCLUSIONS: This case reveals a significant rise in INR after the dose of concomitant fish oil was doubled. Patients undergoing anticoagulation therapy with warfarin should be educated about and monitored for possible drug-herb interactions. Pharmacists can play a crucial role in identifying possible drug interactions by asking patients taking warfarin about herbal and other alternative medicine product use.


And from the Mayo clinic theres lots of info' including these food interactions.
* Fish oil and omega-3 supplements
* Vitamin K
* Bromelains (Pineapple, anti-inflammatory)
* Coenzyme Q10 (ubidecarenone)
* Cranberry extracts
* Danshen
* Dong quai
* Garlic
* Ginkgo
* Ginseng
* St. John's wort
User avatar
wonky1
Family Elder
 
Posts: 113
Joined: Thu Oct 08, 2009 3:00 pm

Postby mrhodes40 » Sat Nov 07, 2009 9:05 am

I've taken fish oil for years and my doc is a big advocate for it. She made me stop taking all of my supplements for the coumadin... In her POV the main issue is that it is dicey to manage and keep stable to begin with so she didn't want any extra factors in to make it harder. Even off the supplements I had issues.

but other doctors say take what you usually take and do not vary it at all and then your INR will reflect you on fish oil and coumadin.

If you are taking any supplements at all your doctor should be aware of what they are so they can say what thy would like you to do.

Monitoring someone on coumadin is asking a doc to do something that has risks. Coumadin is not a drug to take or prescribe lightly. Done improperly and without adequate monitoring someone could literally bleed to death. Doctors are very conscientious about this and thus I feel anything that your particular doctor wants based on their experience to make them feel it is being done safely ought to be willingly done by us including giving up long favored supplements (I hated being off my fish oil=it helps my arthritis a lot).
I'm not offering medical advice, I am just a patient too! Talk to your doctor about what is best for you...
http://www.thisisms.com/ftopic-7318-0.html This is my regimen thread
http://www.ccsvibook.com Read my book published by McFarland Health topics
User avatar
mrhodes40
Family Elder
 
Posts: 2066
Joined: Thu Sep 23, 2004 3:00 pm
Location: USA


Return to Chronic Cerebrospinal Venous Insufficiency (CCSVI)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service